Thunderstorm Wind, Dundy
- When
- July 5, 8:40 PM MST
- Where
- Dundy County, 17 mi N of Parks
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.296, -101.720
Twelve inch diameter tree branches reported down by coop observer.
A large cluster of strong to severe thunderstorms moved from northern Yuma county in Colorado, across southern Nebraska during the evening, resulting in several severe wind gusts and minor tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A large cluster of strong to severe thunderstorms moved from northern Yuma county in Colorado, across southern Nebraska during the evening, resulting in several severe wind gusts and minor tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 4:21 PM MST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 521 PM MDT TUE JUL 5 2011 .DISCUSSION... 213 PM MDT TUE JUL 5 2011 THE 19Z SURFACE ANALYSIS AND VISIBLE SATELLITE INDICATE A WARM FRONT OVER NORTHERN KANSAS/SOUTHWEST NEBRASKA AND THEN THE MOISTURE PLUME AROUND THE PERIPHERY OF THE RIDGE ACROSS NORTHERN NEBRASKA. THE COLD FRONT IS OVER NORTHWEST NEBRASKA. LIGHTNING DETECTION IS SHOWING ACTIVITY ALONG THIS MOISTURE PLUME IN COLORADO. A RIDGE WILL PERSIST OVER THE SOUTHERN ROCKIES TONIGHT THROUGH FRIDAY. AT THE SURFACE...A FRONT WILL MOVE SOUTH TOWARD THE NEBRASKA/KANSAS BORDER THIS EVENING AND PROGRESS SLOWLY SOUTH DURING THE NIGHT. HIGH PRESSURE WILL SETTLE INTO THE REGION WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL SHIFT EAST SOME FRIDAY WITH WEAK LOW PRESSURE OVER EASTERN COLORADO. THE FRONT WILL BE SLOWER MOVING THAN EARLIER THOUGHT SO STORMS WILL BE FOCUSED MAINLY OVER THE NORTHERN ZONES THIS EVENING. THE OLD WARM FRONT STILL LINGERS FURTHER SOUTH AND THIS WILL ALSO BE A POTENTIAL FOCUS FOR THUNDERSTORM DEVELOPMENT. CONSEQUENTLY HIGHEST POPS THIS EVENING WILL BE OVER THE NORTHERN ZONES. SEVERE WEATHER WILL ALSO BE POSSIBLE WITH 1500-2000 J/KG OF CAPE AND WIND SHEAR FROM 30 TO 40 M/S. ADDITIONALLY, SLOW MOVEMENT WITH STORMS AND HIGH PRECIPITABLE WATER OF OVER AN INCH WILL CREATE A POTENTIAL FOR LOCALLY HEAVY RAIN OVER ZONES GENERALLY NORTH OF HIGHWAY 36 TONIGHT AND ACROSS A LARGE PART OF THE FA WEDNESDAY. THERE IS A SLIGHT CHANCE FOR EXCESSIVE RAINFALL IN THIS SAME AREA. THE FRONT WILL MOVE SOUTH OVERNIGHT AND EXPECT STORMS TO BE ONGOING THROUGH SUNRISE. SHOWERS AND STORMS MAY DECREASE SOME IN THE MORNING BUT WILL PERSIST OVER PORTIONS OF THE FA. ANOTHER SHORTWAVE WILL CAUSE AN INCREASE STORMS IN COVERAGE AND INTENSITY WEDNESDAY AFTERNOON AND EVENING. ADDITIONAL SHORTWAVE ENERGY RIDING OVER THE RIDGE INTO NORTHWEST KANSAS WILL BRING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO THE FA THURSDAY AFTERNOON AND NIGHT AND AGAIN FRIDAY AFTERNOON AND NIGHT. 850 TEMPERATURES INDICATE COOLER MAX TEMPERATURES WEDNESDAY AND THIS IS OBVIOUS SINCE THERE SHOULD BE CONSIDERABLE CLOUDS AND PRECIPITATION. THE COOLER MET GUIDANCE WAS USED WITH HIGH TEMPERATURES RANGING FROM THE UPPER 70S NORTHWEST TO 90 IN THE FAR SOUTH ZONES. MAX TEMPERATURES ON THURSDAY WILL BE WARMER IN THE MID 80S AND THE LOWER 90S FRIDAY. MIN TEMPERATURES WILL BE IN THE LOWER 60S NORTHWEST TO THE MID 60S EAST. IN THE EXTENDED...THE RIDGE MOVES INTO THE SOUTHERN PLAINS WITH MOISTURE STREAMING AROUND THE RIDGE INTO NORTHWEST KANSAS. SHORTWAVE ENERGY MOVING THROUGH THE FLOW WILL PROVIDE FORCING FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH TUESDAY. MAX TEMPERATURES THROUGH THIS PERIOD WILL CONTINUE IN THE 90S. MIN TEMPERATURES WILL RANGE FROM THE LOWER 60S IN THE WEST TO AROUND 70 IN THE EAST. FS && .AVIATION... 521 PM MDT TUE JUL 5 2011 FOR THE OOZ TAFS...LOTS OF UNCERTAINITY WRT TSTORMS AND MVFR CIGS AT BOTH TERMINALS. SOME DIFFERENCES IN MODEL SOLUTIONS IN PLACEMENT OF TSTORMS AND RELATED BOUNDARIES...HAVE JUST TAKEN A BLEND OF THESE SOLUTIONS. FOR KGLD...THERE IS A DECENT CHANCE FOR TSTORMS THIS EVENING...THEN A LULL...THEN ANOTHER CHANCE TOWARD THE END OF THE PERIOD. FOR KMCK...HIGHER CHANCES THAN KGLD AND FOR LONGER DURATION SO HAVE TEMPO TSRA IN THE SHORT TERM THEN VCTS THROUGH THE REST OF THE PERIOD. UPSLOPE MOISTURE AT BOTH LOCATIONS WILL LEAD TO MVFR CIGS IN THE EARLY MORNING AND LASTING THROUGH EARLY AFTERNOON. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT TUE JUL 5 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1047 AM MDT TUE JUL 5 2011 /1147 AM CDT TUE JUL 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHEAST COLORADO AND EXTREME SOUTHWEST NEBRASKA. THESE STORMS ARE THEN EXPECTED TO MOVE ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE HIGHEST CHANCE FOR SEVERE WEATHER ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN THREATS ACROSS THE ENTIRE AREA. HOWEVER...THERE WILL BE A THREAT FOR TORNADOES OVER NORTHERN YUMA COUNTY AND COUNTIES ALONG THE KANSAS AND NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME THUNDERSTORMS MAY LINGER THROUGH WEDNESDAY MORNING WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS STILL BEING POSSIBLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND TORNADOES. A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING BETWEEN THURSDAY AND MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 1 W YUMA 40.12N 102.74W
07/05/2011 M55 MPH YUMA CO MESONET
&&
BSCHOLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST WRAY 40.08N 102.23W
07/05/2011 M61 MPH YUMA CO AWOS
&&
JSLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM MDT TUE JUL 5 2011
COZ090-091-KSZ001-013-060400-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
1032 PM CDT TUE JUL 5 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 1029 PM CDT/929 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG A STRONG OUTFLOW BOUNDARY FROM THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF PARKS TO 7 MILES
NORTHWEST OF ST. FRANCIS TO BONNY RESERVOIR...MOVING SOUTHEAST AT 35
MPH. SUDDEN NORTHERLY WIND GUSTS TO 50 MPH AND AREAS OF DUST WILL
ACCOMPANY THIS OUTFLOW BOUNDARY.
&&
LAT...LON 3992 10141 3972 10141 3968 10144 3933 10172
3951 10227 3986 10199 4001 10186 4001 10184
TIME...MOT...LOC 0331Z 294DEG 31KT 3998 10179 3983 10188
3955 10210
JRMThe Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 03:38 UTC.
2 thunderstorm wind. Local standard time, as filed.
Twelve inch diameter tree branches reported down by coop observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318847, 318846.